August 24, 2022
As if it wasn't enough that COVID-19 can mess with one's sense of taste and smell, Paxlovid – an antiviral used as treatment – can cause a bad aftertaste.
Paxlovid diminishes the severity of COVID-19 when taken shortly after infection, reducing the risk of hospitalization and death. But some users have complained about a strong metallic taste that starts soon after the first dose and persists through all five days of treatment.
Although this side effect is generally considered rare, it has been receiving attention on social media as more people have been prescribed the drug, which was authorized by the U.S. Food and Drug Administration in December.
Some people have described the aftertaste as "a mouthful of dirty pennies" or "rotten soymilk," the Wall Street Journal reported. One writer who experienced so-called "Paxlovid mouth" called it "a disgusting, invisible monster that occupies your entire mouth for five straight days."
Despite this unpleasant side effect, health care providers say it is important to continue the full course of Paxlovid to prevent the infection from coming back.
Here's more on "Paxlovid mouth" and how to treat it.
Paxlovid is a combination of two oral drugs, nirmatrelvir and ritonavir, that are co-packaged together. Nirmatrelvir helps prevent the coronavirus from duplicating itself inside the body. The ritonavir slows down the body's process of breaking down of the nirmatrelvir so that the drug works longer. Ritonavir originally was approved by the FDA for treating HIV.
Under the FDA's authorization, Paxlovid only can be prescribed to adults and children ages 12 and older who have a mild-to-moderate COVID-19 infection and who are at high risk of developing a severe case that could lead to hospitalization or death. To be effective, it must be taken within the first five days of symptoms.
Paxlovid is manufactured by Pfizer. In addition to metallic mouth, other side effects include nausea, vomiting, diarrhea and liver toxicity. People with kidney or liver dysfunction should not take Paxlovid.
In a clinical trial, about 6% of people given Paxlovid experienced a bad taste in their mouths, which they described as metallic, bitter, salty or rancid, according to Medical News Today. This condition is known as dysgeusia and it can also affect the way food and drink taste.
Dysgeusia is not unique to Paxlovid, experts say. Other antivirals can cause it, although it is rare. The antibiotics metronidazole and clarithromycin, and certain chemotherapy drugs also can cause a metallic taste in the mouth.
In the case of Paxlovid, some scientists believe that the ritonavir is to blame for the aftertaste. According to Verywell, the drug might be inducing chemesthesis, a process in which another sensation, such as pain, is confused with taste. And because nirmatrelvir and ritonavir can be excreted into the saliva, they tend to linger in the mouth until the next dose.
Though a lingering taste in the mouth can be uncomfortable, it is not considered harmful and the side effect will resolve on its own soon after the treatment regimen is completed, experts say. The important thing is to continue taking the treatment. People only are advised to stop the medication if they start to vomit or have an allergic reaction because doing so puts them at greater risk for a rebound infection.
Not everyone has had success in masking the unpleasant sensation while taking Paxlovid, but some users and health care providers say eating or drinking certain foods can help. A food or drink that coats the mouth and throat has been reported to be the the most useful, particularly chocolate milk, smoothies, cinnamon and pineapple.
Mints, lozenges or chewing gum also may help mask the taste. Dr. Shivanjali Shankaran, an infectious disease specialist at Chicago's Rush University Medical Center, told the New York Post that eating a spoonful of peanut butter might also work.
Unfortunately, as soon as people are done eating or drinking, the metallic taste usually returns – so these remedies are just temporary fixes.
Some studies have suggested that zinc supplementation may be another helpful home remedy. Researchers have shown that zinc has the potential to treat taste disorders.